Friday, November 12, 2010

Shedding Light On Aromatase Inhibitor Joint Pain Syndrome

Shedding Light On Aromatase Inhibitor Joint Pain Syndrome:
"Breast cancer patients are more likely to have joint pain from taking aromatase inhibitors (AIs) if they have advanced stage cancer, according to a study presented at the American College of Rheumatology's annual meeting, held Nov. 7-11, in Atlanta. The study is one of the first to identify factors that increase the likelihood that a patient will suffer joint pain from AI therapy.

Only one factor predicted whether women had pain - having later stage cancer. 'If you have stage II or stage III cancer, you are more likely to have this pain than if you have stage I cancer,' Dr. Mandl said. She pointed out that women who had cancer that had metastasized to the bone were excluded from the study, so metastases were not the root of the problem.

'Before this study, we knew some women got this pain. Now we know that it is more likely in patients with later stage cancer and at least some of these women have tenosynovitis but not all,' Dr. Mandl said. 'We were not able to identify any other predisposing factors."
This research study is very interesting to me and provides some comfort. What it assures me is that doctors and scientists really don't know yet why so many women are experiencing joint pain after using AIs (such as Arimidex). It also indicates that they don't even really know what the pain is. What they thought it might be, it isn't. That's interesting. It's largely still a mystery. This is the first time, though, that I've seen it linked to any one characteristic. Mine was a stage II cancer. Does that mean that if I'd been at stage I, I might not have experienced so much joint pain? What if I'd been at stage III? Would it have been worse? Interesting. Why would that make the difference? No doubt there will be more research. Good.



  1. Hi Heather, this is an interesting study. I wonder when the joint pain goes away after you stop taking it. I had experienced a bit of peripheral neuropathy in my foot with chemo (paclitaxol and carboplatin), and it seemed to get worse after the sessions ended. After some reading up on it, it turned out that often the pain is worse at 3 to 6 months after the last chemo session, and sure enough, that was my experience too, and then it subsided. After about 9 months my foot was totally fine again. However I know that for some people the nerve damage is more permanent.

  2. Hi Michelle.

    I finished my chemo 12.5 months ago and I still my toes and the fronts of my feet are still numb. They're not sore ... just mostly numb. I read somewhere that if the feeling hasn't come back in a year, then the nerve damage is probably permanent. I'm guessing that's my situation, though it doesn't cause me any particular difficulty. It just feels strange.

    What has caused me much grief is the joint pain from the brief time (6 weeks) I was on Arimidex. I started experiencing joint problems almost immediately after I started taking it but didn't figure out that the Arimidex was causing the problem until after being on the drug for about a month. My oncologist took me off of it since I was in the midst of radiation treatments anyway. It took me about 5 or 6 months to see any improvement in my joints and even then it wasn't much. It took another 5 months to see some more improvements ... that was just recently. I still have some joint stiffness but it's not nearly as bad and the pain isn't as bad either. It's quite livable, though I hope it improves more. I'm on Tamoxifen now and perhaps that is keeping my joints from improving completely. I'm not sure. My understanding is that some people go off Arimidex (or other Aromatase Inhibitors) and feel improvements almost immediately. Some people don't see improvements for 2-4 months. And then, a few people like me endure joint problems for a long time and there's no information available saying how long it will last. My oncologist is quite sure it will eventually subside and that it is unlikely to be permanent.

    My numb toes are probably permanent, though.


Sorry for the word verification thing. Without the comment spammers are relentless!

Thanks for commenting!